New York, 2012

Hail and Damaging Wind in New York, July 28, 2012

July 28, 2012 · NWS OKX · 2 events in 1 county or zone

A passing upper level disturbance produced an isolated severe thunderstorm in Orange County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing upper level disturbance produced an isolated severe thunderstorm in Orange County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 28, 9:49 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 28, 9:49 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1049 AM EDT SAT JUL 28 2012

.SYNOPSIS...
LOW PRESSURE PERSISTS THROUGH THE WEEKEND AS A FRONT BECOMES NEARLY
STATIONARY OVER THE REGION. HIGH PRESSURE BRIEFLY BUILDS IN FOR
THE BEGINNING OF THE WEEK...FOLLOWED BY MULTIPLE WEAK FRONTS MID
WEEK THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FOR TEMPERATURE AND DEW POINT TRENDS...WHICH AR BEING
AFFECTED NY THE CONVECTION ACROSS LONG ISLAND. CLOUD COVER IS
EXTENSIVE AND INCREASED TO OVERCAST THROUGH THIS MORNING AND STILL
MAY SEE SOME BREAKS BEFORE FILLING IN AGAIN WITH ADDITIONAL
CONVECTION.

STRONG LIFT AND MODERATE INSTABILITY NORTH OF THE STATIONARY FRONT
WAS FOCUSING A LINE OF THUNDERSTORMS ACROSS LONG ISLAND THIS
MORNING. THE STORMS WERE RELATIVELY SLOW MOVING AND PRODUCING
HEAVY RAINFALL ACROSS THE REGION. HAVE INCREASED POPS IN THE AREA
THROUGH THIS MORNING FOR THE CURRENT ACTIVITY.

ADDITIONAL THUNDERSTORMS WILL BECOME LIKELY LATE THIS MORNING INTO
THIS AFTERNOON AS UPPER TROUGH WITH STRONG VORT MAX MOVES INTO
EASTERN PENNSYLVANIA. A FRONTAL BOUNDARY WILL REMAIN NEARLY
STATIONARY THROUGH THE NORTHEAST TODAY...WITH THE MODELS IN GOOD
CONSENSUS OF THE DEVELOPMENT OF A SFC LOW RIDING THE FRONT THIS
AFTN INTO THE EVENING. WITH THE HEATING OF THE DAY
THOUGH...SHOULD SEE ML CAPE VALUES INCREASE TO AROUND 1000 J/KG IN
THE EASTERN HALF...AND BETWEEN 1000 AND 1500 J/KG IN THE WESTERN
HALF. BULK SHEAR REMAINS STEADY AROUND 40 KTS...SO EXPECTING
TSTORM DEVELOPMENT IS MORE LIKELY FOR THE AFTERNOON. WILL HAVE TO
MONITOR MAINLY THE SOUTHERN PORTION OF THE CWA THIS AFTN FOR ANY
STRONG TO SVR DEVELOPMENT WITH SPC HAVING PUT A SLIGHT RISK OVER
THIS AREA. THE MAIN THREAT SHOULD BE GUSTY WINDS. PLEASE REFER TO
THE HYDRO SECTION FOR INFO CONCERNING FLOODING.

AS FOR TEMPS...USED A BLEND OF THE MET/MAV FOR HIGHS...WHICH
SHOULD KEEP THEM NEAR NORMAL. WITH THE PERSISTENT EASTERLY FLOW
OVER THE REGION...EVEN IF THERE ARE MORE BREAKS IN THE
CLOUDS...NOT ANTICIPATING TEMPS TO WARM MUCH MORE.

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
CONTINUED CHC POPS INTO THE FIRST PART OF THE NIGHT AS THE FRONT
REMAINS IN PLACE OVER THE REGION AND ANOTHER SFC LOW MOVES ALONG
THE FRONT TO THE NORTHEAST. THE MAIN UPPER LEVEL FORCING
ASSOCIATED WITH A MUCH MORE PRONOUNCED SHORTWAVE MOVES THROUGH THE
NORTHEAST DURING THE NIGHT...WHICH SHOULD KEEP PRODUCING ENOUGH
FORCING TO GENERATE SHOWERS AND THUNDERSTORMS. INSTABILITY GREATLY
DIMINISHES TONIGHT...BUT 0-6KM BULK SHEAR REMAINS BETWEEN 30 AND
40 KTS. SO MAY SEE ISO TSTORMS...BUT BETTER CHC OF MORE SCT
SHOWERS. AS THE LOW MOVES AWAY FROM THE AREA...SHOULD SEE A
DECREASED THREAT FOR PRECIP SUN MORNING...WITH CHC POPS AGAIN SUN
AFTN.

ONCE AGAIN WENT WITH A MET/MAV BLEND FOR TEMPS AS THE MAV IS
CONSISTENTLY WARMER.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LITTLE CHANGES IN THE LONG TERM TO THE PREVIOUS FORECAST.
OVERALL...LOOKING AT A POSSIBLY MESSY WEEK WITH PERSISTENT LOW
PRESSURE KEEPING THE CHC FOR PRECIP IN FOR MUCH OF THE WEEK.
HIGH PRESSURE BRIEFLY BUILDS IN SUN NIGHT INTO MONDAY...FINALLY
ALLOWING FOR A BRIEF DRY PERIOD. HOWEVER...AS A WEAK COLD FRONT
BEGINS MOVING IN FROM THE WEST TUESDAY...THERE WILL BE A CHC FOR
SHOWERS AND THUNDERSTORMS. THE 00Z GFS WANTS TO DEVELOP AND MOVE
THROUGH A DECENT LOW ON TUES...BUT WITH THE REST OF THE MODELS NOT
HINTING AT THIS STRONG OF A LOW...WITHHELD FROM INCORPORATING THIS
LOW INTO THE FORECAST. OTHERWISE...THE MODELS IN THE LONG TERM ARE
IN DECENT AGREEMENT WITH THE PASSAGE OF A WEEK FRONT ON WED...WITH
ANOTHER FRONT THURS NIGHT INTO FRI. ALOFT...MULTIPLE SHORTWAVES
ARE EXPECTED TO PASS THROUGH THE NORTHEAST.

WINDS BECOME MORE SOUTHERLY AHEAD OF THE FRONT...WHICH WILL ASSIST
IN INJECTING IN VERY WARM AND MOIST AIR...SO SHOULD SEE A GRADUAL
INCREASE IN TEMPS. BASICALLY USED A HPC/MOS BLEND WITH THE
PREVIOUS FORECAST TO GENERATE BOTH HIGH AND LOW TEMPS...AS WELL AS
DEW PTS. THIS FLOW WILL ALSO KEEP A VERY MOIST AND UNSTABLE
AIRMASS IN PLACE...SO WILL KEEP THE THUNDERSTORM WORDING.
HOWEVER...LATEST GUIDANCE DOES NOT HINT AT ANY SEVERE WEATHER
POTENTIAL FOR THE CWA FOR THE WEEK...WITH HEAVY RAIN BEING THE
BIGGEST THREAT.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS WITH HEAVY RAINFALL MAINLY OVER LONG ISLAND THIS
MORNING. ACTIVITY HAS AFFECTED KISP BUT NO OTHER TERMINALS. HAVE
AMENDED ACCORDINGLY TO ADDRESS. CONDITIONS SHOULD IMPROVE AT KISP
AS ACTIVITY MOVES EAST.

ACROSS CITY TERMINALS...IFR CIGS WILL GRADUALLY LIFT TO MVFR...THEN
POSSIBLY TO VFR BY EARLY AFTERNOON. HOWEVER...SATELLITE TRENDS
SUGGEST CONDITIONS MAY STAY AT MVFR FOR MOST OF THE DAY...
PERSISTENT EASTERLY FLOW AND EARLIER CONVECTION SUPPORT THIS TREND.

BY MID AFTERNOON...SHOWERS AND THUNDERSTORMS WILL BECOME MORE
WIDESPREAD OVER THE AREA AND THEY WILL CONTINUE THROUGH THIS
EVENING. HEAVY RAIN WITH SIGNIFICANTLY REDUCED VSBYS ARE EXPECTED.

SHOWERS EXPECTED TONIGHT WITH MVFR TO IFR CONDS.

OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...

.SUNDAY THROUGH WEDNESDAY...MAINLY VFR...THOUGH OCCASIONAL SUB-VFR
POSSIBLE IN AFTERNOON SHOWERS/THUNDERSTORMS.

&&

.MARINE...
WINDS AND SEAS ON TRACK AND NO UPDATES AT THIS TIME.

SUB-SCA CONDITIONS EXPECTED THROUGH MID WEEK. WITH A FRONTAL
BOUNDARY REMAINING IN PLACE TODAY INTO TOMORROW...SCT SHOWERS AND
THUNDERSTORMS ARE POSSIBLE WHICH MAY PRODUCE SOME GUSTY WINDS AND
HEAVY RAINFALL. SEAS SHOULD REMAIN BELOW 3 FT ON THE OCEAN...AND
LESS THAN 1 FT ELSEWHERE.

INCREASING SOUTHERLY WINDS AHEAD OF THE COLD FRONT NEXT WEEK COULD
PRODUCE A FEW GUSTS UP TO 25 KTS...AND SEAS ON THE OCEAN UP TO 5
FT. SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THROUGH THE WEEK
AS LOW PRESSURE LINGERS IN THE REGION.

&&

.HYDROLOGY...
HEAVY RAINFALL ACROSS LONG ISLAND THIS MORNING WAS PRODUCING 1 TO
TWO INCHES SO FAR WITH HEAVY RAIN CONTINUING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT. LATEST GUIDANCE IS HINTING AT PW VALUES BETWEEN 1.5 AND
2.0 INCHES...WHICH COULD LEAD TO THESE STORMS PRODUCING UP TO
HALF AN INCH TO AN INCH AN HOUR. THE GREATER THREAT FOR ANY
FLOODING LOOKS TO REMAIN NORTH OF THE REGION WHERE THE THREAT OF
CONVECTION DEVELOPMENT IS GREATER AND THE FLOW IS WEAKER...THUS
ALLOWING FOR SLOWER MOVING STORMS. HOWEVER...AS IS GENERALLY THE CASE...ANY
SHOWER OR THUNDERSTORM THAT DOES FORM TODAY COULD LEAD TO MINOR
FLOODING IN URBAN AND POOR DRAINAGE AREAS.

SUNDAY THROUGH FRIDAY...ALTHOUGH ORGANIZED CONVECTION IS NOT
FCST...THERE WILL BE ROUNDS OF SCT TO BKN CONVECTION THAT MIGHT
CAUSE MAINLY MINOR URBAN FLOODING. ISOLATED FLASH FLOODING IS NOT
OUT OF THE QUESTION THROUGH THIS TIME.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...SEARS
NEAR TERM...MET
SHORT TERM...SEARS
LONG TERM...SEARS
AVIATION...IRD
MARINE...SEARS/MET
HYDROLOGY...SEARS/MET
Hazardous weather outlook, Jul 28, 3:29 AM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
429 AM EDT SAT JUL 28 2012

CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-290830-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
429 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. THERE IS A SLIGHT CHANCE SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE...MAINLY SOUTH AND WEST OF THE NYC METRO AREA.
THE MAIN THREAT ASSOCIATED WITH ANY SEVERE THUNDERSTORM WOULD BE
DAMAGING WINDS.

IN ADDITION...ANY THUNDERSTORM THAT FORMS TODAY COULD PRODUCE
HEAVY RAINFALL...UP TO 1 INCH AN HOUR. THIS COULD LEAD TO MINOR
FLOODING IN URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-290830-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
429 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. THERE IS A SLIGHT CHANCE SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE...MAINLY SOUTH AND WEST OF THE NYC METRO AREA.
THE MAIN THREAT ASSOCIATED WITH THESE STORMS OVER THE WATERS WOULD
BE GUSTY WINDS ABOVE 35 KTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-080-081-178-179-290830-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
429 AM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. THERE IS A SLIGHT CHANCE SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE...MAINLY SOUTH AND WEST OF THE NYC METRO AREA.
THE MAIN THREAT ASSOCIATED WITH ANY SEVERE THUNDERSTORMS WOULD BE
DAMAGING WINDS.

IN ADDITION...ANY THUNDERSTORM THAT FORMS TODAY COULD PRODUCE
HEAVY RAINFALL...UP TO 1 INCH AN HOUR. THIS COULD LEAD TO MINOR
FLOODING IN URBAN AND POOR DRAINAGE AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE SOUTH SHORE OF
LONG ISLAND FOR TODAY...MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Jul 28, 8:51 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
951 AM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      DEER PARK               40.76N  73.32W
07/28/2012                   SUFFOLK            NY   AMATEUR RADIO

            3 FEET OF WATER AT LONG ISLAND AVENUE AND COMMACK ROAD.
            FIRE DEPARMENT RESCUING TRAPPED PERSONS IN VEHICLES.

&&

DS
Local storm report, Jul 28, 9:23 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1023 AM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      BRENTWOOD               40.78N  73.25W
07/28/2012                   SUFFOLK            NY   AMATEUR RADIO

            ALL LANES OF THE SAGTIKOS PARKWAY BETWEEN THE LONG
            ISLAND EXPRESSWAY AND CROOKED HILL ROAD CLOSED BY NY
            STATE POLICE DUE TO FLOODING.

&&

DS

The radar

The Albany radar (KENX), 111 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Orange

When
July 28, 11:20 AM EST
Where
Orange County, Pine Bush
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.600, -74.300

Thunderstorm Wind, Orange

When
July 28, 11:20 AM EST
Where
Orange County, Pine Bush
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.600, -74.300

Several trees and wires were reported down across Pine Bush.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403821, 403822.